Display Settings:

Format

Send to:

Choose Destination
Postgrad Med. 1999 Mar;105(3):229-32.

A palpable clue to vasculitis.

Author information

  • 1Rush-Presbyterian Medical Center, Chicago, USA.

Abstract

A 57-year-old woman presented with a rash on her legs that had recurred several times over the last 2 weeks. Initial treatment had consisted of prednisone, 30 mg/day, for 5 days, but the rash had recurred when therapy was discontinued. Laboratory findings at that time revealed an elevated antistreptolysin O titer, but a complete blood cell (CBC) count, electrolyte levels, erythrocyte sedimentation rate (ESR), and complement fixation test all were normal. The patient was subsequently given amoxicillin, which she discontinued after a few days when the rash worsened. Findings on physical examination were normal except for a palpable purpuric rash on the lower legs (figure 1). A 4-mm punch biopsy was performed, and histopathologic examination confirmed a diagnosis of leukocytoclastic vasculitis. The patient was given prednisone, 60 mg/day orally, tapered over 2 weeks. Erythromycin was also prescribed for the possible persistence of a streptococcal carrier state. The rash cleared within 2 to 3 weeks, with no recurrence during the following year.

PMID:
10086045
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk